California, 2001

Winter Storm and Flooding in California, March 4 to 7, 2001

March 4 to 7, 2001 · NWS LOX · 28 events in 22 counties and zones

A powerful and slow-moving storm brought heavy rain, strong winds and snow to Central and Southern California. Across San Luis Obispo and Santa Barbara counties, rainfall totals ranged from 2 to 6 inches over coastal and valley areas to 6 to 13 inches in the mountains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful and slow-moving storm brought heavy rain, strong winds and snow to Central and Southern California. Across San Luis Obispo and Santa Barbara counties, rainfall totals ranged from 2 to 6 inches over coastal and valley areas to 6 to 13 inches in the mountains. In San Luis Obispo county, the heavy rain produced numerous flooding. In Oceano, the Arroyo Grande Creek overflowed, destroying numerous crops and damaging one home. Also, the Pacific Dunes RV Park was flooded, stranding several residents. In Arroyo Grande, flooding along Corbett Creek damaged 4 homes and 5 classrooms in Arroyo Grande High School. In Pismo Beach, flooding along Pismo Creek damaged some homes in Pismo Court Village. In Nipomo, several small streams flooded, damaging 20 to 30 homes. In Creston, the heavy rain produced widespread urban flooding. Widespread flooding also occurred across Santa Barbara county. The Santa Barbara Airport was flooded when the Las Vegas and Mission Creeks overflowed. Many reports of mudslides were received from Santa Barbara county. In addition, the extreme rainfall and runoff resulted in flooding along the Santa Ynez River. Along the Santa Ynez River, the peak river stage reached 21 feet which was 9 feet above flood stage. Across Ventura and Los Angeles counties, rainfall totals were somewhat less, but still very significant. Ventura county received between 3 and 12 inches of rainfall while Los Angeles county received 1 to 3 inches. This heavy rainfall produced numerous flooding and mudslides. Near Fillmore, South Mountain and Guiberson Roads were closed due to mudslides. In Malibu, mudslides closed sections of Corral Canyon and Malibu Canyon Roads. Across Central and Southern California, strong southeasterly winds accompanied the storm. Widespread winds between 30 and 50 MPH with stronger gusts were reported from the coastal areas to the mountains. In the mountains of Ventura and Los Angeles counties, winter storm conditions developed with snowfall accumulations of 6 to 12 inches, gusty southeast winds and visibilities near zero in blowing snow and dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 4, 9:00 AM PST, 1 hour earlier.

Area forecast discussion, Mar 4, 9:00 AM PST, 1 hour before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PST SUN MAR 4 2001

SO FAR THE BIG STORM PREDICTED FOR TODAY HAS PRODUCED A LOT OF WIND BUT
VERY LITTLE RAIN. A MODERATE BAND OF PRECIP IS NOW APPROACHING SBA AND
88D WIND PROFILERS INDICATE SOUTHEAST WINDS 40 TO 60 MPH FROM 2000-6000
FEET. THIS SHOULD HELP GET THINGS GOING ACROSS SOUTHERN SBA AND VTU
COUNTIES ONCE THE LOW LVL MOISTURE ARRIVES. IT MIGHT TAKE A LITTLE
WHILE BECAUSE THE COLD FRONT HAS BASICALLY STALLED JUST OFFSHORE,
PROBABLY THE RESULT OF BUMPING INTO THE SURFACE RIDGE OVER ARIZONA AND
SE CALIFORNIA. SINCE THE AVN AGAIN HAS BEEN OUTPERFORMING THE ETA AND
MESO ETA WITH REGARDS TO PRECIP AMOUNTS, WILL ASSUME IT IS STILL ON
TRACK. 12Z AVN HAS THE FIRST BAND OF MOISTURE ARRIVING BETWEEN 18Z AND
00Z FROM VENTURA COUNTY WEST, THEN BETWEEN 00Z AND 06Z FOR LA COUNTY.
THIS PRETTY MUCH COINCIDES WITH THE WORDING IN THE ZONES SO I DONT SEE
MUCH REASON TO UPDATE NOW. 100 PERCENT POPS FOR LA COUNTY MIGHT BE
OVERDOING IT, BUT I EXPECT THERE WILL STILL BE SOME LIGHT SHOWERS THERE
THROUGH THE DAY BEFORE THE STEADIER RAIN ARRIVES THIS EVENING.

THE BIG QUESTION NOW IS WHETHER WERE STILL GOING TO GET THE BIG
RAINFALL AMOUNTS THAT WERE PREDICTED SATURDAY. 12Z MESO ETA IS STILL
VERY IMPRESSIVE WITH RAINFALL AMOUNTS LATER THIS AFTERNOON AND TONIGHT,
BUT CONSIDERING ITS NOT DONE WELL WITH THOSE UP TO NOW, AM SUSPICIOUS
OF THE FORECAST AMOUNTS LATER ON TODAY AND TONIGHT. AVN IS QUITE A BIT
LOWER, BUT THEN AGAIN IT OFTEN IS BECAUSE IT DOESNT INCLUDE MUCH IN
THE WAY OF OROGRAPHIC EFFECTS. FOR NOW, I STILL SEE THE POTENTIAL FOR
FLOODING RAINS TONIGHT AND MONDAY, BUT AM NOT QUITE AS CONFIDENT AS I
WAS SATURDAY.

WINDS ARE REALLY CRANKING ALONG THE CENTRAL COAST, ESPECIALLY OVER THE
COASTAL WATERS. BUOY 23 REPORTED GUSTS TO 50 KT LAST HOUR AND THE OTHER
BUOYS ARE NOT TOO FAR BEHIND. INLAND, WINDS ARE QUITE A BIT LIGHTER BUT
CERTAINLY WORTHY OF A WIND ADVISORY. SO THE MESO DID A GREAT JOB WITH THE
WIND FORECAST YESTERDAY, NOW WE JUST NEED SOME RAIN.

AVN KEEPS STRONG SOUTHERLY WINDS AND LOTS OF MOISTURE OVER OUR AREA
THROUGH TONIGHT AND WELL INTO MONDAY. THERE MIGHT BE A BIT OF A BREAK
ACROSS THE CENTRAL COAST LATER TONIGHT AND EARLY MONDAY IN BETWEEN COLD
FRONTS, BUT SOUTH OF THERE IT SHOULD BE A CONTINOUS RAIN EVENT, HEAVY
AT TIMES.

LAX +++. WOFFORD

.LAX...FLOOD WATCH...SEE LAXFFALAX.
       WIND ADVISORY...SEE LAXNPWLAX.
       WINTER STORM WATCH...SEE LAXWSWLAX.
       HEAVY SURF ADVISORY...SEE LAXMWSLAX.
       SCA/GALE WARNING...SEE LAXCWFLAX.

In the hours before

Special weather statement, Mar 4, 6:00 AM PST, 4 hours before
CAZ034>041-044>047-051>054-059-088-042000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
600 AM PST SUN MAR 4 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

...LOS ANGELES COUNTY...

WINTER STORM WATCH THIS AFTERNOON THROUGH MONDAY FOR THE MOUNTAINS.

FLOOD WATCH TONIGHT AND MONDAY FOR ALL AREAS.

...VENTURA COUNTY...

WINTER STORM WATCH THIS AFTERNOON THROUGH MONDAY FOR THE MOUNTAINS.

FLOOD WATCH TONIGHT AND MONDAY FOR ALL AREAS.

HEAVY SURF ADVISORY THROUGH TONIGHT.

...SANTA BARBARA COUNTY...

WIND ADVISORY THROUGH TONIGHT FOR ALL AREAS.

FLOOD WATCH TONIGHT AND MONDAY FOR ALL AREAS.

HEAVY SURF ADVISORY THROUGH TONIGHT.

...SAN LUIS OBISPO COUNTY...

WIND ADVISORY THROUGH TONIGHT FOR ALL AREAS.

HEAVY SURF ADVISORY THROUGH TONIGHT.

NEXT UPDATE WILL BE ISSUED AT NOON UNLESS CONDITIONS WARRANT
THE ISSUANCE OF ADDITIONAL PRODUCTS.

BARTLING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 11 flood, 4 heavy rain, 2 winter storm. Local standard time, as filed.

Heavy Rain, San Luis Obispo

When
March 4, 10:00 AM PST to March 6, 10:00 AM PST
Where
San Luis Obispo County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
35.387, -120.452 (the zone’s center; the record gives no point)

Heavy Rain, Santa Barbara

When
March 4, 10:00 AM PST to March 6, 10:00 AM PST
Where
Santa Barbara County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

High Wind, Santa Barbara County Central Coast

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Santa Barbara County Central Coast forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Ventura County Interior Valleys

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Ventura County Interior Valleys forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Santa Ynez Valley

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Santa Ynez Valley forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Santa Barbara County Mountains

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Santa Barbara County Mountains forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Ventura County Coastal Valleys

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Ventura County Coastal Valleys forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, San Luis Obispo County Interior Valleys

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
San Luis Obispo County Interior Valleys forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, San Luis Obispo County Mountains

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
San Luis Obispo County Mountains forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Cuyama Valley

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Cuyama Valley forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

High Wind, Santa Barbara County South Coast

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Santa Barbara County South Coast forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

High Wind, Ventura County Coast

When
March 4, 12:00 PM PST to March 6, 3:00 AM PST
Where
Ventura County Coast forecast zone
Measured
40 kt (46 mph)
Reported by
OFFICIAL NWS OBS.

Heavy Rain, Ventura

When
March 4, 2:00 PM PST to March 6, 10:00 AM PST
Where
Ventura County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

Heavy Rain, Los Angeles

When
March 4, 2:00 PM PST to March 6, 10:00 AM PST
Where
Los Angeles County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

High Wind, San Luis Obispo County Central Coast

When
March 4, 3:15 PM PST
Where
San Luis Obispo County Central Coast forecast zone
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER

Winter Storm, Ventura County Mountains

When
March 4, 4:15 PM PST to March 7, 12:00 PM PST
Where
Ventura County Mountains forecast zone
Reported by
PARK/FOREST SERVICE

Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range

When
March 4, 4:15 PM PST to March 7, 12:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
PARK/FOREST SERVICE

Flood, W Santa Barbara

When
March 4, 7:15 PM PST to March 7, 5:00 AM PST
Where
W Santa Barbara forecast zone
Reported by
OTHER FEDERAL AGENCY

Flood, Santa Ynez Valley

When
March 4, 7:15 PM PST to March 7, 5:00 AM PST
Where
Santa Ynez Valley forecast zone
Reported by
OTHER FEDERAL AGENCY

Flood, X S Santa Barbara

When
March 5, 12:05 AM PST to 6:00 PM PST
Where
X S Santa Barbara forecast zone
Reported by
TRAINED SPOTTER

Flood, X Sw Los Angeles

When
March 5, 1:00 AM PST to 10:00 PM PST
Where
X Sw Los Angeles forecast zone
Reported by
GOVT OFFICIAL

Flood, C Ventura

When
March 5, 1:30 AM PST to 10:00 PM PST
Where
C Ventura forecast zone
Reported by
GOVT OFFICIAL

Flood, San Luis Obispo

When
March 5, 3:00 AM PST
Where
San Luis Obispo County, San Luis Obispo
Reported by
EMERGENCY MANAGER
Coordinates
35.387, -120.452 (the zone’s center; the record gives no point)

Flood, San Luis Obispo

When
March 5, 3:00 AM PST
Where
San Luis Obispo County, Creston
Reported by
EMERGENCY MANAGER
Coordinates
35.387, -120.452 (the zone’s center; the record gives no point)

Flood, X W San Luis Obispo

When
March 5, 5:30 AM PST to 6:30 PM PST
Where
X W San Luis Obispo forecast zone
Reported by
EMERGENCY MANAGER

Flood, X W San Luis Obispo

When
March 5, 6:00 AM PST to 6:30 PM PST
Where
X W San Luis Obispo forecast zone
Reported by
EMERGENCY MANAGER

Flood, X W San Luis Obispo

When
March 5, 6:00 AM PST to 6:30 PM PST
Where
X W San Luis Obispo forecast zone
Reported by
EMERGENCY MANAGER

Flood, X W San Luis Obispo

When
March 5, 6:00 AM PST to 6:30 PM PST
Where
X W San Luis Obispo forecast zone
Reported by
EMERGENCY MANAGER

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236420, 5236421, 5236410, 5236411, 5236412, 5236413, 5236414, 5236415, 5236416, 5236417, 5236418, 5236419, 5236422, 5236423, 5236409, 5236407, 5236408, 5236538, 5236539, 5236540, 5236542, 5236541, 5236424, 5236537, 5236536, 5236425, 5236426, 5236427.